Risperdal and binging

Discussion in 'General Parenting' started by zba189, Oct 11, 2010.

  1. zba189

    zba189 Guest

    My difficult child is on .75mg of Risperdal 2x a day. He has gained 12lbs in two months, he weighed 48lbs before he started the medications he now weighs 60lbs. He has human growth delays, so he's short and his frame isn't meant to carry a ton of weight.

    In the last day, I have found six boxes of yogurt raisins eaten, a whole box of graham crackers eaten, seven unopened boxes of cereal eaten. I have tried leaving a bowl of fruit on the counter ready to be eaten. I had a snack drawer for him, but he would eat the contents all in one day and then was upset when the food was gone (and this was before he started on Risperdal so I'm unwilling to try this method now). I have offered to feed him several snacks a day. I know this is the medication talking to him and it's not necessarily something that he can control but it's frustrating all the same.

    How have any of you dealt with this at your home? If the medication. makes him gain weight without trying, how do you can you counter that with the all binge eating that seems to occur? If he gains too much weight on the medication. they will discontinue the prescription which will happen if he continues to eat like an animal. At the Residential Treatment Center (RTC), he was fed all the time and in my opinion way too much food. What six year needs a six golf ball sized meatball sandwich with a fourth of chocolate cake for a snack? But I understand that if he's not hungry, he's happier. Is the easiest answer, lock up all the food? and if that is the case, what about school? Do I send him with extra snacks that they call him out of class to eat?
     
    Lasted edited by : Oct 11, 2010
  2. barneysmom

    barneysmom Member

    hi zba,

    Frustrating isn't it? It happens a lot with a lot of psychiatric medications. The raging hunger is the result of metabolic process over which our kids have no control (as I'm sure you know). My gfg17 is on two medications which can cause the appetite to rage -- I have to watch him closely because his weight has always been up and down for a variety of reasons.

    I think it's an excruciating decision. Obesity will plague our kids as much as the psychiatric issues. I think you'll know when enough is enough with the weight gain.

    Is this the first medication that has worked for your little guy?

    Jo
     
  3. zba189

    zba189 Guest

    This the first medication that we have tried. I'm still not sure it's making that big of a difference and I'm not sure it's addressing his real issues.
     
  4. barneysmom

    barneysmom Member

    zba,

    Finding the right medication can take some time. I know it's disheartening when we make the decision to try medications, and things don't go perfectly. Sometimes the right medication can't be found. Can you call the psychiatrist and tell him about the weight gain? There are other options to target the specific behaviors you see.

    Risperdal was the only medication that ever helped my gfg13, and he can't take it because of the side effect of elevated prolactin level. It was a sad day for us when that elevated level came back.

    Jo
     
  5. Wiped Out

    Wiped Out Well-Known Member Staff Member

    I know this is so frustrating. My difficult child used to be thin. His medications in the last few years have so increased his appetite and he has gained over 50 some pounds in the last 4 years (20 in the last year). It is so difficult-with-o the medications he isn't safe, the obesity is difficult as well.
     
  6. zba189

    zba189 Guest

    So do I let him binge? Do I try to control his eating by locking things up? Does that lead to him taking food somewhere else (Can you tell I just don't want to deal with the phone call saying hey difficult child helped himself to a few extra lunches today)? Am I wrong in believing this is medication driven behavior and not a difficult child driven behavior? Is there anything I can feed him that will fill him up, not add too much calories and fat, and trick his mind into believing I'm full?
     
  7. gcvmom

    gcvmom Here we go again!

    I think you need to explain things to him (how the medicine is going make his brain think he's hungry -- REALLY hungry) and how you and he can help keep things manageable. Tell him what kinds of foods would be good for him to turn to when he's feeling the urge to eat/binge: apples, carrots, popcorn, celery with-pnut butter, bananas, melons... the more fiber the better because it will fill him up but not pack on a ton of calories like some other foods will. If you keep some containers of pre-cut fruits or veggies on hand that he can raid whenever he wants, then he won't feel like he's being punished or deprived. Have him help pick out things that he likes at the store. Encourage him to drink a glass of water BEFORE he has the snack -- that can help fill him up sooner, too. I think it's important, even at his young age, that he understand what's happening to him and that he can have a role in controlling the situation and feel good about himself.

    My difficult child 2 had the same problems on Risperdal, and more recently on Seroquel about two years ago. He was eating entire bags of chips in one sitting. Not good. The bingeing on Seroquel eventually tapered off and he's at a healthy weight now.
     
Loading...